July 20, 2022 – Fred Price, a 62-year-old resident of Ohio, began getting dizzy when he went outside to wash his pavement. He had recently started taking the blood pressure medication valsartan (Diovan).
“I started questioning whether the dizziness could be a medication side effect, since I’d never had that type of experience before” he says.
One day, he decided to take the medication but not go outside afterward, and he had no dizziness.
“I figured out that this must be a medication side effect. And then I asked the doctor, who said it is,” says Price. Now, he limits his time in the heat and sun after taking his medication.
His story is not uncommon, says Barbara Bawer, MD, a primary care doctor at the Westerville Primary Care Office in Ohio. Ideally, health care providers should warn patients about how the heat or sun can affect your body’s response to medications, but “unfortunately, that doesn’t always happen,” she says.
She urges patients to “be aware of heat and sun effects on medications during the summer – especially since heat levels are rising, due to climate change – and be proactive in asking doctors and pharmacists about them.”
Storing Medications Correctly
“It’s never a good idea to store medications in the heat,” says Bawer, who’s also an assistant clinical professor in the Department of Family and Community Medicine at Ohio State University Wexner Medical Center. “Any temperature above 86 degrees F reduces the shelf life and potency of the medications.”
Most medications should be stored at room temperature (68 F to 75 F, or so), while some medications, such as insulin, may need to be stored in the refrigerator or even the freezer.
The type of storage container used is also important.
“Never move your medications from the container in which you received them from the pharmacy,” Bawer warns. Some medicines must be in a dark bottle because light can change their chemical makeup.
She advises people to “always speak to the pharmacist if they would like to move the medication to a Ziploc bag or pill organizer.”
Why Do We Need to Worry About Heat and Sun When Taking Medications?
It’s usually hottest in the sunlight, but even on cooler days, too much sun can be a problem when it comes to medications. But even on cloudy days, heat can be harmful if you’re taking certain medications. And the combination of sun and heat can be especially tricky.
Bawer explains that medications are designed to cause chemical changes in the body to heal or manage the medical condition for which they’re prescribed. Heat or sun might slow or reduce those changes or might intensify or speed up those changes. The body might be getting too little or too much of the medication’s effects, which can be dangerous.
One of the major effects of heat is that it causes people to sweat, and sweating removes water from your body, says Bawer. This can cause dehydration, a potentially dangerous condition in which your body doesn’t have enough water.
Diuretics are an example: They are designed to remove water from your body. But when you sweat, you also lose water, leading to dehydration. Examples of diuretics are chlorothiazide (Diuril), furosemide (Lasix), and spironolactone (Aldactone, Carospir).
Selective serotonin reuptake inhibitors (SSRIs), which are common antidepressants, can make you sweat more. This can contribute to dehydration. Examples include fluoxetine (Prozac) and sertraline (Zoloft).
Lithium, a mood stabilizer, is a salt that becomes more concentrated in the body when people sweat. High concentrations can intensify the medication too much, leading to lithium toxicity or confusion, slurred speech, and tremors.
Some medications prevent sweating.
“Sweating is the body’s cooling mechanism, so when people can’t sweat, there’s a danger that they can become overheated, resulting in heatstroke,” says Bawer.
Medications that prevent sweating include antihistamines like diphenhydramine (Benadryl), and anticholinergics, which are prescribed for many conditions, including asthma, chronic obstructive pulmonary disease (COPD), overactive bladder, and Parkinson’s disease.
Blood pressure medications also raise the risk of overheating. They’re prescribed not only for hypertension, but sometimes for other conditions like anxiety or migraines. Bawer explains that because they lower blood pressure, you might be more prone to fainting, and if you become dehydrated, you’re also more prone to fainting. Examples include beta-blockers, angiotensin-converting enzyme (ACE) inhibitors, angiotensin receptor blockers (ARBs), and calcium channel blockers.
Some decongestants, such as pseudoephedrine (Sudafed), decrease blood flow to the skin, increasing the risk of overheating, and should be avoided. Look for other options if you have a summer cold, Bawer advises.
Several medications make us less able to regulate our body temperature. Our brains are responsible for this, and medications that inhibit or modify our brain’s ability to carry out that task can be dangerous in the heat, she explains. Examples include antipsychotics, tricyclic antidepressants, and some Parkinson’s disease medications, like carbidopa/levodopa (Sinemet).
Stimulants such as amphetamine/dextroamphetamine (Adderall) and methylphenidate (Ritalin), often used to treat attention deficit hyperactivity disorder (ADHD), can raise the body’s temperature and make people more vulnerable to heatstroke.
Too Much Sunshine
Some medications don’t interact well with the sun, Bawer cautions. The most common type of sun sensitivity reaction, phototoxicity, can be caused by antibiotics of all different classes, including the tetracycline, penicillin, and quinolone families. Other drugs include nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen or naproxen; heart medications, like amiodarone (Cordarone); and statin drugs, like atorvastatin (Lipitor).
These can cause an array of reactions, most commonly different types of skin rashes that can happen just after or sometime after sun exposure and can even affect body parts that weren’t exposed to the sun.
Bawer notes that the medications above aren’t a complete list. She encourages people to speak to their health care provider or pharmacist about potential heat- or sun-related concerns with all their medications.
Bawer offers several suggestions to protect yourself on a hot day:
- Wear high-sun protection factor (SPF) sunscreen.
- Don’t forget your water bottle. Take it wherever you go, and keep sipping.
- Wear a hat to protect your head.
- Don’t spend too much time outdoors during peak times of heat and sun – for example, during the middle of the day.
- Don’t exert yourself too much in the heat, and take plenty of breaks to cool off if you’re exercising.
- Wear comfortable, loose-fitting, lightweight clothing.
- Take note of symptoms of heatstroke, including high body temperature, a rapid pulse, very hot skin, confusion, a hard time breathing, crankiness, seizures, confusion, and passing out. Seek help right away if any of these occur.